Display Options

-A +A

Update On Severe Intoxications In Eeyou Istchee

June 07, 2018
Update On Severe Drug Intoxications in Eeyou Istchee
INFORMATION FOR THE PUBLIC ON
SEVERE DRUG INTOXICATIONS IN EEYOU ISTCHEE
WHAT IS A “SEVERE DRUG INTOXICATION”?

When you consume too much alcohol, cannabis, cocaine and/or other substances, your body becomes overwhelmed. You may become unconscious, have difficulty breathing, or feel unwell. In these situations, you need medical help.
HOW COMMON ARE SEVERE DRUG INTOXICATIONS IN EEYOU ISTCHEE?
In the last 9 months (Aug 2017 - April 2018), there have been a total of 97 incidents of severe intoxication documented in Eeyou Istchee (69 in 2017 and 28 in early 2018).
WHAT SUBSTANCES ARE MAINLY INVOLVED IN INTOXICATIONS IN EEYOU ISTCHEE?
The main substances involved are alcohol, cannabis, cocaine and amphetamines (speed). In intentional poisonings, in addition to the above substances, prescription or over-the-counter medications have also been identified.
WHO IS MOST AFFECTED BY THIS?
While drug use is a community-wide concern for people of all ages, severe intoxications have been documented in both men and women, from all communities, mostly among youth 15-29 years old. Many patients require urgent transfer to hospital, and unfortunately, there have also been a few deaths in the region.
MANY STREET DRUGS MAY NOT CONTAIN WHAT YOU THINK!
There is evidence that cocaine used in Eeyou Istchee contains levamisole, and possibly also ephedrine/pseudoephedrine. Elsewhere in Quebec, cocaine may contain fentanyl or heroin.
WHY DO WE CARE ABOUT OPIOIDS IN EEYOU ISTCHEE?

Although there have been no opioid-related deaths documented to date in Eeyou Istchee, healthcare workers are vigilant because opioid-related deaths are expected to increase Canada-wide. Even in Quebec, there have been cases where heroin, and less often cocaine, have been contaminated by fentanyl (a potentially lethal synthetic opioid drug) without people knowing, leading to overdose. Any street drugs can be contaminated by fentanyl (or carfentanil, an even more lethal drug). The opiate overdose antidote, naloxone, is available in clinics in our region, and free province-wide.
HOW CAN PEOPLE IN EEYOU ISTCHEE PROTECT THEMSELVES?

Even alcohol alone in large doses can cause harm, and combining substances increases the risk of accidental intoxication, so be careful if you use any kind of substance.

If you use, don’t use alone. Don’t mix drugs. Start low and go slow.

If you or someone you know took too much, or feels sick or unusual after using alcohol and/or drugs of any kind (e.g. confusion, breathing problems, difficulty staying awake), please get medical help by calling emergency services right away.

In Eeyou Istchee, where fentanyl contamination of street drugs is not yet an issue, less than 10% of intoxications were unintentional, and about 1 in 3 were intentional. Often, intentional intoxications are related to suicide or self-harm.

If you or someone you know is thinking about suicide or self-harm, PLEASE GET HELP in your community by contacting your local CMC or police.

To talk to someone 24 hours a day, 7 days a week, you can call:
Cree Youth in Crisis Hotline: 1-800-409-6884
First Nations and Inuit Hope for Wellness Help Line: 1-855-242-3310

For more information on suicide awareness and prevention, see this video and these posters.

Yaakuuamiik. For more information contact Carmen Chilton PPRO, Mistissini: (418) 770-6884